Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Stability limits for a clamped spherical shell segment under uniform pressure

Author: Robert R. Archer
Journal: Quart. Appl. Math. 15 (1958), 355-366
MSC: Primary 73.00
DOI: https://doi.org/10.1090/qam/98515
MathSciNet review: 98515
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An integration procedure for the differential equations for the finite deflections of clamped shallow spherical shells under uniform pressure is developed. Stability limits for the clamped shell are obtained for a range of the central height to thickness ratio from about 1 to 35. This serves to correct and extend previously known stability limits for this problem.

References [Enhancements On Off] (What's this?)

  • [1] R. R. Archer, On the post buckling behavior of thin spherical shells, Ph.D. thesis, M.I.T. Math. Dept., 1956 MR 2938819
  • [2] C. B. Biezeno, Über die Bestimmung der ``Durchschlagkraft'' einer schwachgekrümmten, kreisförmigen Platte, Z.A.M.M. 15, 10-22 (1935)
  • [3] V. I. Feodosev, On the stability of a spherical shell under the action of an external uniform pressure, (in Russian), Prikl. Mat. Mek. (1) 18, 35-42 (1954)
  • [4] K. O. Friedrichs, On the minimum buckling load for spherical shells, Theo. von Karman anniversary volume, California Institute of Technology, Pasadena, 1941, pp. 258-272 MR 0004599
  • [5] A. Kaplan and Y. C. Fung, A non-linear theory of bending and buckling of thin shallow spherical shells, Natl. Advisory Comm. Aeronaut., Tech. Notes 3212, (1954) MR 0063245
  • [6] H. M. Mushtari and R. G. Surkin, On the non-linear stability theory of elastic equilibrium of a thin spherical shell under the influence of uniformly distributed normal external pressure, (in Russian), Prikl. Mat. Mek. (6) 14, 573-586 (1950) MR 0048285
  • [7] E. Reissner, Stresses and small displacements of shallow spherical shells II, J. Math. and Phys. 25, 279-300 (1947) MR 0019028
  • [8] E. Reissner, On axisymmetrical deformation of thin shells of revolution, Proc. Symp. on Appl. Math., Am. Math. Soc. 3, 27-52 (1950) MR 0039489
  • [9] R. M. Simons, On the non-linear theory of thin spherical shells, Ph.D. thesis, M.I.T. Math. Dept., 1955
  • [10] S. Timoshenko, Theory of elastic stability, McGraw-Hill Book Co., Inc., New York, 1936 MR 0134026
  • [11] S. Timoshenko, Theory of plates and shells, McGraw-Hill Book Co., Inc., New York, 1940
  • [12] H. S. Tsien, A theory for the buckling of thin shells, J. Aeronaut. Sci. 9, (1940)
  • [13] H. S. Tsien, Lower buckling load in the non-linear buckling theory for thin shells, Quart. Appl. Math. 5, 236 (1947)
  • [14] M. Uemura and Y. Yoshimura, The buckling of spherical shells by external pressure II, (in Japanese), Repts. Inst. Sci. and Technol., Tokyo (6) 6, 367-371 (1950)
  • [15] Th. von Karman and H. S. Tsien, The buckling of spherical shells by external pressure, J. Aeronaut. Sci. (2) 7, 43-50 (1939) MR 0003177
  • [16] Y. Yoshimura and M. Uemura, The buckling of spherical shells due to external pressure I, (in Japanese), Repts, Inst. Sci. and Technol., Tokyo 3, 316-322 (1949) MR 0038225

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.00

Retrieve articles in all journals with MSC: 73.00

Additional Information

DOI: https://doi.org/10.1090/qam/98515
Article copyright: © Copyright 1958 American Mathematical Society

American Mathematical Society